Opioid Overdose Signs
Learn How to Recognize Opioid Overdose Signs and Symptoms
Over the past several decades, deaths from opioid abuse have been on the rise. In fact from 2002 to 2015, there was a 2.8-fold increase in deaths directly related to opioid overdoses. If you or a loved one is struggling with an addiction to opioids, it is essential that you understand the opioid overdose signs.
Opioid Overdose Signs
Opioids are drugs derived from opium, a substance that comes from the Asian poppy plant. This class of drugs includes opiates like morphine and codeine, semi-synthetic opioids like heroin, and synthetic opioids like prescription pain pills.
The signs and symptoms of opiate overdose are similar to opioid overdose signs and symptoms. They include the following:
- Clammy skin
- Cold skin
- Mood swings
- Pinpoint pupils
- Extreme constipation
- Bluish skin under the fingernails and around the lips
- Acting drunk
How to Know When It’s Time to Call 9-1-1
Specific symptoms of opiate overdose should tell you that it’s time to call 9-1-1 right away. These include:
- Severe nausea and vomiting
- Severe confusion and delirium
- Severe sleepiness, or not being able to wake up from sleep
- Severe breathing problems, depressed breathing, slowed breathing, or irregular breathing
Of all the symptoms listed above, breathing troubles are the most serious and dangerous. When an individual is struggling to breathe, they may be cutting off their own oxygen supply to organ systems like the heart or kidneys. They may end up cutting off oxygen to the brain as well. All of this can cause permanent damage, which is why you should call 9-1-1 immediately if you notice depressed breathing in another individual or in yourself when taking opioids.
If you do end up needing to call 9-1-1 for narcotic overdose symptoms in another individual, there will be period during which you’ll need to wait for medical assistance to arrive. During this time, do not leave the individual alone. You should try to keep them awake if possible. If the individual is unconscious, roll them onto their side so that if they end up vomiting, they will not choke.
Narcotic Overdose Symptoms Mean It’s Time to Get Help
Experiencing opiate overdose signs yourself or seeing these symptoms in someone you know should be a red flag to seek professional help. Only professional assistance can truly help you recover fully from a serious addiction to opioids.
You should never attempt to detoxify yourself and recover from opioid addiction on your own. This can be severely dangerous to your health. Furthermore, trying to recover on your own is not likely to work. Relapse is extremely common in cases of “self-rehab.” Take the signs of opioid overdose as a much larger sign to seek professional help at a drug rehabilitation center near you.
Contact White Sands Treatment
If you or a loved one has been struggling with an addiction to opioids, White Sands Treatment Center can help. We offer high-end care for those struggling with opioid addictions and addictions to other substances as well. In our effort to help men, women, and young people recover from addiction for good, we provide individualized treatment plans for every patient who walks through our doors.
If you would like to talk about your recovery options, please give White Sands Treatment a call at your earliest convenience. The sooner you contact us, the sooner you can get help and begin your path to recovery.
Today can be the first day of the rest of your life as a sober individual if you want it to be. Call white Sands Treatment at (877) 855-3470 to find out more.
If you or a loved one needs help with abuse and/or treatment, please call the WhiteSands Treatment at (877) 855-3470. Our addiction specialists can assess your recovery needs and help you get the addiction treatment that provides the best chance for your long-term recovery.